Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

July 12, 2017Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 12, 2017, 9:09 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 9:09 PM MDT (03:09 UTC)
Expired
Jul 12, 2017, 10:00 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:11 PM MDTTSTM WND GST 60Redbird, WYVERY HEAVY RAINFALL AS WELL.
Jul 12, 9:30 PM MDTTSTM WND GST 6030 Nne Lusk, WYLOTS OF LIGHTNING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS55 KCYS 130309
SVRCYS
NEC165-WYC027-130400-
/O.NEW.KCYS.SV.W.0064.170713T0309Z-170713T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
909 PM MDT WED JUL 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sioux County in the Panhandle of Nebraska...
  Northeastern Niobrara County in east central Wyoming...

* Until 1000 PM MDT

* At 908 PM MDT, a severe thunderstorm was located over Redbird, or
  24 miles west of Edgemont, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 10406 4332 10405 4300 10405 4300 10404
      4297 10404 4320 10446 4338 10438
TIME...MOT...LOC 0308Z 301DEG 20KT 4324 10431 

HAIL...0.75IN
WIND...60MPH
 
$$

Finch
2 follow-up statements
404 
WWUS55 KCYS 130338
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
938 PM MDT WED JUL 12 2017

NEC165-WYC027-130400-
/O.CON.KCYS.SV.W.0064.000000T0000Z-170713T0400Z/
Sioux NE-Niobrara WY-
938 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTHWESTERN SIOUX AND NORTHEASTERN NIOBRARA COUNTIES...

At 938 PM MDT, a severe thunderstorm was located 10 miles southeast
of Redbird, or 17 miles southwest of Edgemont, moving southeast at 25
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 10406 4332 10405 4300 10405 4300 10404
      4297 10404 4312 10431 4337 10429
TIME...MOT...LOC 0338Z 301DEG 20KT 4315 10411 

HAIL...<.75IN
WIND...60MPH
 
$$

Finch
763 
WWUS55 KCYS 130352
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
952 PM MDT WED JUL 12 2017

NEC165-WYC027-130402-
/O.EXP.KCYS.SV.W.0064.000000T0000Z-170713T0400Z/
Sioux NE-Niobrara WY-
952 PM MDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX AND
NORTHEASTERN NIOBRARA COUNTIES WILL EXPIRE AT 1000 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4335 10406 4332 10405 4300 10405 4300 10404
      4297 10404 4312 10431 4337 10429
TIME...MOT...LOC 0352Z 301DEG 20KT 4312 10404 

$$

Finch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:55 PM MDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 1:55 PM MDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
155 PM MDT Wed Jul 12 2017

.SHORT TERM...(This evening through Saturday)
Issued at 146 PM MDT Wed Jul 12 2017

Mid level clouds and light showers have persisted this afternoon
south and east of a line from Cheyenne to Alliance. Thus the
airmass east of the Laramie Range has been stable and the
convective development has not materialized. Seeing a few storms
firing over the Sierra Madres and Snowys this afternoon and these
should continue into the early evening hours but will likely have
a tendency to dissipate as they move into the stable airmass to
the east. Convection allowing guidance has been consistent in
developing widely scattered strong storms near the Bighorns late
this afternoon and then tracking them southeast into our northern
counties by early to mid evening. Deep layer shear around 35 kt
and more available instability in these areas so a couple of high
based multi-cells/transient supercell structures are possible with
marginally severe hail and gusty outflow winds mainly from
Douglas/Lusk, east to Chadron.

Upper ridge will begin to rebuild in earnest by Thursday and remain
in control through the weekend.  In spite of rising heights
Thursday, ample low level moisture and instability along with
favorable upslope flow will likely induce isolated to widely
scattered convection over the mountains, perhaps spreading into
areas along I-25 by late afternoon.  Very weak flow aloft so these
will be slow moving pulse storms with gusty winds and brief heavy
rain.  With the upper ridge and subsidence aloft in place, Friday
and Saturday look generally dry with only isolated showers or storms
confined to the mountains.  Slowly warming temps expected through
Friday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 146 PM MDT Wed Jul 12 2017

A very typical mid/late-July weather pattern taking shape across
NOAM next week, as the upper high moves from the western U.S. east
into the central part of the country. As it does so, hot temps will
persist, along with run of the mill summertime afternoon/evening
convection mainly on Mon-Tue across the mountains and eastern
plains. Meager instability values should suppress any organized
severe potential. Better moisture chances return to the mountains on
Wednesday as the initial monsoonal surge arrives. Have boosted
precip chances there as a result. H7 temps will bounce between 15-
20C thru the period, yielding daytime temps that will reach near
90 for Rawlins-Cheyenne, and well into the 90s for elevations
below 5000 feet. Areas of the panhandle will likely see triple
digit heat during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM MDT Wed Jul 12 2017

Thick cloud deck across extreme southeast Wyoming and the southern
Nebraska Panhandle to suppress convective potential this
afternoon/evening. Main challenge was the attempt to pinpoint
convective location/timing. Latest forecast info suggests that
ongoing -SHRA to limit afternoon thunderstorm potential at KCYS,
KSNY, and KBFF. So removed VCTS mention for these spots with 18Z
TAF issuance. Areas to the northwest of the most dense cloud-
cover, namely KLAR, KCDR and KAIA will be best positioned to see
isolated -TSRA. KLAR would most likely see it during the
afternoon, while KCDR and KAIA will need to wait until the evening
hours. Although popcorn convection will exist around KRWL, dry low
levels will limit coverage and confidence of occurrence.
Convection will dissipate over the panhandle by late evening. Did
introduce a SCT stratus deck at KCYS and KSNY after 08z. Will
await additional information before adding a CIG into the MVFR
category.

&&

.FIRE WEATHER...
Issued at 146 PM MDT Wed Jul 12 2017

Afternoon RH values will drop to around 15 to 20
percent each afternoon Thursday through Saturday especially west of
the Laramie Range.  Light winds will keep fire weather from being
much of a concern through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...DEL
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...DEL
Hazardous weather outlook, Jul 12, 3:53 AM MDT, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Wed Jul 12 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-112-
114>119-131100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
353 AM MDT Wed Jul 12 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon into this
evening.  No severe storms are expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible mainly Thursday and early next
week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-111-113-131100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
353 AM MDT Wed Jul 12 2017

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 8:51 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
851 PM MDT WED JUL 12 2017

WYZ102-130330-
Niobrara County WY-
851 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 930 PM MDT...

At 851 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 28 miles west of Edgemont, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4330 10405 4302 10405 4298 10407 4325 10455
      4340 10442
TIME...MOT...LOC 0251Z 301DEG 20KT 4328 10438

Finch

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:51 PM MDTSpecial Weather StatementCYSNiobrara39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.